Alert archive / West Virginia / Flash Flood Watches in 2012

Flash Flood Watch 9, NWS Charleston, WV

May 4, 201226 counties in West Virginia; 4 counties in Kentucky; 9 counties in Ohio

NWS Charleston, WV issued this flash flood watch at May 4, 2012, 1:55 PM EDT for 26 counties in West Virginia; 4 counties in Kentucky; 9 counties in Ohio. It took effect at May 4, 2012, 5:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 4, 2012, 1:55 PM EDT (17:55 UTC)
In effect from
May 4, 2012, 5:00 PM EDT
Expired
May 5, 2012, 6:00 AM EDT
In force
13 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 39 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WGUS61 KRLX 041755
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT FRI MAY 4 2012

KYZ101>103-105-OHZ083-085>087-WVZ005>011-013>020-024>032-037>040-
046-047-050200-
/O.NEW.KRLX.FF.A.0009.120504T2100Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
155 PM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND 
  LAWRENCE KY. IN SOUTHEAST OHIO...GALLIA...JACKSON OH... 
  LAWRENCE OH AND MEIGS. IN WEST VIRGINIA...BARBOUR...BOONE... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...GILMER... 
  HARRISON...JACKSON WV...KANAWHA...LEWIS...LINCOLN...LOGAN... 
  MASON...MINGO...NICHOLAS...PLEASANTS...POCAHONTAS...PUTNAM... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...WAYNE...
   WEBSTER...WIRT AND WOOD. 

* FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT

* AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE REGION TONIGHT
  WITH A COLD FRONT ALSO PUSHING INTO THE AREA. WITH MOIST AND
  UNSTABLE AIR OVER THE REGION...THUNDERSTORMS COULD PRODUCE HEAVY
  RAINFALL. THE GROUND IS ALREADY SATURATED FROM PREVIOUS
  RAINS...SO HEAVY RAINFALL COULD PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
736 
WGUS61 KRLX 042223
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT FRI MAY 4 2012

OHZ066-067-075-076-084-050630-
/O.EXA.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...MCARTHUR...HAMDEN
623 PM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHEAST OHIO... 
  INCLUDING THE FOLLOWING AREAS...ATHENS...MORGAN...PERRY... 
  VINTON AND WASHINGTON. 

* UNTIL 6 AM EDT SATURDAY

* AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE REGION TONIGHT
  WITH A COLD FRONT ALSO PUSHING INTO THE AREA. WITH MOIST AND
  UNSTABLE AIR OVER THE REGION...THUNDERSTORMS COULD PRODUCE HEAVY
  RAINFALL. THE GROUND IS ALREADY SATURATED AND WET FROM PREVIOUS
  RAINS ON THE 1ST AND 2ND...SO HEAVY RAINFALL COULD PRODUCE
  FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KYZ101>103-105-OHZ083-085>087-WVZ005>011-013>020-024>032-037>040-
046-047-050630-
/O.CON.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
623 PM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN 
  SOUTHEAST OHIO...GALLIA...JACKSON OH...LAWRENCE OH AND MEIGS. 
  IN WEST VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL... 
  CALHOUN...CLAY...DODDRIDGE...GILMER...HARRISON...JACKSON WV... 
  KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MINGO...NICHOLAS...
   PLEASANTS...POCAHONTAS...PUTNAM...RANDOLPH...RITCHIE...
  ROANE... TAYLOR...TYLER...UPSHUR...WAYNE...WEBSTER...WIRT AND 
  WOOD. 

* UNTIL 6 AM EDT SATURDAY

* AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE REGION TONIGHT 
  WITH A COLD FRONT ALSO PUSHING INTO THE AREA. WITH MOIST AND 
  UNSTABLE AIR OVER THE REGION...THUNDERSTORMS COULD PRODUCE 
  HEAVY RAINFALL. THE GROUND IS ALREADY SATURATED FROM PREVIOUS 
  RAINS...SO HEAVY RAINFALL COULD PRODUCE FLASH FLOODING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
405 
WGUS61 KRLX 050233
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 PM EDT FRI MAY 4 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-037>040-046-047-051000-
/O.CON.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
1033 PM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN 
  SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH...LAWRENCE OH... 
  MORGAN...MEIGS...PERRY...VINTON AND WASHINGTON. IN WEST 
  VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... 
  CLAY...DODDRIDGE...GILMER...HARRISON...JACKSON WV...KANAWHA... 
  LEWIS...LINCOLN...LOGAN...MASON...MINGO...NICHOLAS... 
  PLEASANTS...POCAHONTAS...PUTNAM...RANDOLPH...RITCHIE...ROANE...
   TAYLOR...TYLER...UPSHUR...WAYNE...WEBSTER...WIRT AND WOOD. 

* UNTIL 6 AM EDT SATURDAY

* AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE REGION TONIGHT
  WITH A COLD FRONT ALSO PUSHING INTO THE AREA. WITH MOIST AND
  UNSTABLE AIR OVER THE REGION...THUNDERSTORMS COULD PRODUCE HEAVY
  RAINFALL. THE GROUND IS ALREADY SATURATED AND WET FROM PREVIOUS
  RAINS ON THE 1ST AND 2ND...SO HEAVY RAINFALL MAY PRODUCE FLASH
  FLOODING. SOME FLOODING HAS ALREADY BEEN REPORTED WITH HEAVY
  RAINFALL ACROSS PORTIONS OF SOUTHEAST OHIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
912 
WGUS61 KRLX 050740
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SAT MAY 5 2012

OHZ066-067-076-WVZ009>011-019-020-030>032-040-050845-
/O.CAN.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-
LEWIS-HARRISON-TAYLOR-BARBOUR-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE...
PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY...
SISTERSVILLE...MIDDLEBOURNE...HARRISVILLE...PENNSBORO...
WEST UNION...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
PHILIPPI...BELINGTON
340 AM EDT SAT MAY 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND WEST
VIRGINIA HAS BEEN CANCELLED. 

THE THREAT OF HEAVY RAIN HAS DIMINISHED.

$$

KYZ101>103-105-OHZ075-083>087-WVZ005>008-013>018-024>029-037>039-
046-047-051000-
/O.CON.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS...
ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...MARLINTON...ELKINS
340 AM EDT SAT MAY 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN 
  SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH...LAWRENCE OH... 
  MEIGS AND VINTON. IN WEST VIRGINIA...BOONE...BRAXTON... 
  CABELL...CALHOUN...CLAY...GILMER...JACKSON WV...KANAWHA... 
  LINCOLN...LOGAN...MASON...MINGO...NICHOLAS...POCAHONTAS... 
  PUTNAM...RANDOLPH...ROANE...UPSHUR...WAYNE...WEBSTER AND WIRT. 

* UNTIL 6 AM EDT EARLY THIS MORNING

* SLOW MOVING AREAS OF SHOWERS...WITH SOME EMBEDDED
  THUNDERSTORMS...WILL LINGER DURING THE PREDAWN HOURS...AS AN
  UPPER LEVEL DISTURBANCES APPROACHES. THE GROUND IS ALREADY
  SATURATED FROM PREVIOUS RAINS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
126 
WGUS61 KRLX 050948
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
548 AM EDT SAT MAY 5 2012

KYZ101>103-105-OHZ075-083>087-WVZ005>008-013>018-024>029-037>039-
046-047-051100-
/O.EXP.KRLX.FF.A.0009.000000T0000Z-120505T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS...
ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...MARLINTON...ELKINS
548 AM EDT SAT MAY 5 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM EDT EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA EXPIRES AT 6 AM EDT EARLY THIS
MORNING.

LIGHTER SHOWERS MAY LINGER...BUT THE THREAT OF ADDITIONAL FLOODING
HAS DIMINISHED.   


$$


KTB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 4, 1:31 PM EDT, 24 minutes earlier.

Area forecast discussion, May 4, 1:31 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT FRI MAY 4 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES ACTING ON VERY WARM AND HUMID AIR...WILL
YIELD REPEATED THREATS FOR SHOWERS AND THUNDERSTORMS INTO SATURDAY.
DRIER AIR TRIES TO FORM A BREAK SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DUE TO RECENT RAINFALL...FLASH FLOOD GUIDANCE IS SCARY LOW. SOME
AREAS ARE 0.75 IN THREE HOURS. EVEN A REGULAR THUNDERSTORM COULD
CAUSE PROBLEMS IN THESE AREAS. IN ADDITION...A VORTICITY LOBE WILL
MOVE OVER THE REGION TONIGHT...AND COULD CREATE A GOOD THUNDERSTORM
COMPLEX. MODELS DISAGREE ON WHERE THIS COMPLEX WILL GO...BUT
THUNDERSTORMS ARE FORMING TO THE WEST WITH THIS FEATURE...SO WILL TIME
SYSTEM OFF OF THE STORMS. A COLD FRONT ALSO PUSHES INTO THE REGION
OVERNIGHT AND COULD PRODUCE A FOCUSING MECHANISM FOR THUNDERSTORMS.
THEREFORE WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST
AREA LATE THIS AFTERNOON AND TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE PREDAWN CONVECTION TAKING SOME TIME AWAY FROM THE SHORT TERM
ON THIS GRAVEYARD SHIFT.

THE INITIAL FRONT STRUGGLES TO PUSH THROUGH OUR CWA ON SATURDAY.  IT
SHOULD WEAKEN BUT STILL BE IN THE HTS-CRW VICINITY INTO SUNDAY.
MAY STILL BE MONITORING RAIN AMOUNTS SATURDAY...ESPECIALLY ACROSS
THE SOUTHERN HALF OF THE CWA.

LIKED OUR PREVIOUS FORECAST OF TRYING TO DRY AND LOWER POPS ACROSS
NORTHERN COUNTIES SATURDAY AFTERNOON INTO SATURDAY NIGHT.
HOWEVER...TRIED TO HOLD ONTO SOME 20 TO 30 POPS LONGER ACROSS THE
SOUTH...WITH THE FRONT NOT MOVING THROUGH.

THINKING THE 00Z NAM WAS TOO FAST WITH THE PREFRONTAL CONVECTION
SWEEPING THROUGH SUNDAY NIGHT.  PREFER PREVIOUS FORECAST WITH 00Z
GFS AND ECMWF TRENDING THAT WAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UNSETTLED THROUGH MID WEEK. FLAT UPPER RIDGING OVER THE CENTER OF
THE NATION AND A MEAN UPPER TROUGH OVER THE WESTERN ATLANTIC OCEAN
MONDAY WILL UNDERGO AMPLIFICATION BY MID WEEK. MODELS ARE IN
REASONABLE AGREEMENT IN WHICH THEY BRING A SIGNIFICANT COLD FRONT
SLOWLY ACROSS THE AREA TUESDAY INTO WEDNESDAY...AS AMPLIFYING
NORTHERN STREAM SHORT WAVE DROPS INTO THE MEAN EASTERN U.S. UPPER
TROUGH.

AHEAD OF THIS SIGNIFICANT SYSTEM...SHOWERS AND THUNDERSTORMS WILL
INCREASE MONDAY AS A WARM FRONT LIFT NORTH. MOIST AND UNSTABLE AIR
WILL BE IN PLACE FOR THE COLD FRONT THAT SLOWLY MOVES ACROSS TUESDAY
INTO WEDNESDAY. FINALLY...CANADIAN HIGH PRESSURE BUILDS IN BY
THURSDAY WITH MUCH COOLER AND DRIER AIR.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A LOW CUMULUS DECK WILL BE BROKEN AT TIMES IN THE MVFR RANGE EARLY
THIS AFTERNOON BEFORE LIFTING INTO THE VFR RANGE.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
CAUSE RESTRICTIONS THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
PRODUCE MORE ORGANIZED SHOWERS AND THUNDERSTORMS OVERNIGHT...WITH A
COLD FRONT ALSO SLIDING INTO THE AREA FROM THE NORTH. AREAS THAT
RECEIVE RAIN OVERNIGHT WILL MOST LIKELY KEEP MVFR FOG THROUGH THE
EARLY MORNING HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND INTENSITY OF THUNDERSTORMS COULD
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
BKW CONSISTENCY  L    L    L    L    L    L    L    H    H    H    H    H
EKN CONSISTENCY  M    L    L    L    L    L    L    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    L    L    H    H    H    H    H

AFTER 18Z SATURDAY...
WIDESPREAD IFR CONDITIONS ARE NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, May 4, 3:56 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT FRI MAY 4 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
356 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY SHOWERS AND THUNDERSTORMS THROUGH TONIGHT MAY RESULT IN A
FLASH FLOOD THREAT. IF CONDITIONS INDICATE EXCESSIVE RAIN
POTENTIAL ON ACCOUNT OF REPEATED HEAVY THUNDERSTORMS...A FLASH
FLOOD WATCH MAY BE NECESSARY FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
MORNING...WHICH MAY CONTINUE THE THREAT OF FLASH
FLOODING....ESPECIALLY IF THE HEAVIER SHOWERS AND STORMS TRACK
OVER THE SAME AREAS AS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 10:21 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 AM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             MONTROSE                39.07N  79.81W
05/04/2012  E1.75 INCH       RANDOLPH           WV   BROADCAST MEDIA

&&

EVENT NUMBER RLX1200269

NW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:25 AM EDTSpecial Weather StatementRLXMingo20 min
May 4, 2:35 AM EDTSpecial Weather StatementRLXLincoln25 min
May 4, 3:23 AM EDTSpecial Weather StatementRLXCabell, Lincoln, Wayne22 min
May 4, 5:22 AM EDTSpecial Weather StatementRLXBarbour23 min
May 4, 6:03 AM EDTSpecial Weather StatementRLXBraxton, Doddridge, Harrison, Lewis, Nicholas, Upshur and 1 more27 min
May 4, 6:39 AM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Lewis, Randolph, Taylor and 2 more36 min

Nearby

Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.